At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
The medical community has recently taken caffeine withdrawal quite seriously. It is estimated that one in eight people will experience symptoms that will interfere with ability to work or function for at least a couple of days. Researchers in 2004 suggested including caffeine withdrawal as a verifiable condition in the Diagnostic and Statistics Manual of Mental Disorders (DSM). However, withdrawal from caffeine is seldom dangerous, though it can make one uncomfortable for a few days.
The most frequent symptom associated with this withdrawal is a moderate to severe headache. This can occur between 12 and 24 hours after last intake of caffeine. It usually lasts for one to two days, though some may have a headache for longer. If you are purposefully attempting to stop consuming caffeine, be certain to check labels on pain medications. Some medications combine caffeine with acetaminophen and ibuprofen, since caffeine may help boost pain relief.
Others experiencing caffeine withdrawal may feel depressed and some feel sleepy. Some people may experience significant mood instability, which may be helped by prescribed medications. People may also have difficulty concentrating. Some undergoing withdrawal can have flu-like symptoms that include nausea or vomiting, and muscle pain or stiffness.
Generally the symptoms of withdrawal from caffeine continue from two to nine days after one’s last intake of caffeine. People may note continued symptoms of sleepiness that may be more psychologically based, if they used caffeine to start their morning. However, the body is considered no longer addicted to caffeine after nine days. Continued symptoms should be checked by a doctor, as they might indicate other conditions.
Most people will not feel the effects of withdrawal three to four days after stopping caffeine. So, although caffeine is addictive, it is actually generally a far easier substance to break addiction from. This is good news for those people who must stop using caffeine as per a doctor’s recommendations.
People may miss the taste of some caffeinated beverages, particularly coffee. One can drink decaffeinated coffee, which contains a tiny amount of caffeine, if a doctor okays this beverage. For people who enjoy caffeine rich soda, there are now many caffeine free sodas available.
For most, breaking the caffeine habit will mean experiencing a few days of caffeine withdrawal. This may be a small price to pay when one’s health is endangered by continued use of caffeine. If withdrawal symptoms seem severe, one should see a doctor. Physicians may be able to help one manage symptoms of severe depression or significant nausea.